Alert archive / Indiana / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 47, NWS Indianapolis, IN

March 30, 2024Daviess County, Knox County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 30, 2024, 9:00 PM EDT for Daviess County, Knox County, Indiana. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2024, 9:00 PM EDT (01:00 UTC)
Expired
Mar 30, 2024, 9:23 PM EDT
In force
23 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Daviess County, IN, Knox County, IN

The radar

The Evansville,IN radar (KVWX), 47 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 9:02 PM EDTHAIL 15 Ne Decker, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1637 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

766 
WUUS53 KIND 310100
SVRIND
INC027-083-310145-
/O.NEW.KIND.SV.W.0047.240331T0100Z-240331T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
900 PM EDT Sat Mar 30 2024

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Knox County in southwestern Indiana...
  Southern Daviess County in southwestern Indiana...

* Until 945 PM EDT.

* At 900 PM EDT, a severe thunderstorm was located 7 miles south of
  Vincennes, moving east at 40 mph.

  HAZARD...Quarter size hail.

  SOURCE...Emergency management.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Monroe City, Decker, Alfordsville, and Glendale Fishery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3849 8761 3865 8756 3857 8692 3850 8692
      3849 8695 3851 8700 3850 8706 3854 8711
      3852 8715 3855 8720 3851 8730 3854 8735
      3851 8737 3854 8738 3853 8741 3854 8743
      3853 8748 3850 8749 3852 8754 3849 8754
TIME...MOT...LOC 0100Z 284DEG 34KT 3857 8749 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Nield
3 follow-up statements
980 
WWUS53 KIND 310110
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
910 PM EDT Sat Mar 30 2024

INC027-083-310145-
/O.CON.KIND.SV.W.0047.000000T0000Z-240331T0145Z/
Knox IN-Daviess IN-
910 PM EDT Sat Mar 30 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR SOUTHEASTERN KNOX AND SOUTHERN DAVIESS COUNTIES...

At 910 PM EDT, a severe thunderstorm was located near Petersburg,
moving east at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Emergency management.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Monroe City, Alfordsville, and Glendale Fishery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3863 8740 3857 8692 3850 8692 3849 8695
      3851 8700 3850 8706 3854 8711 3852 8715
      3855 8720 3851 8730 3854 8735 3851 8737
      3854 8738 3853 8741 3854 8743
TIME...MOT...LOC 0110Z 285DEG 36KT 3853 8737 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Nield
318 
WWUS53 KIND 310118
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
918 PM EDT Sat Mar 30 2024

INC027-083-310145-
/O.CON.KIND.SV.W.0047.000000T0000Z-240331T0145Z/
Knox IN-Daviess IN-
918 PM EDT Sat Mar 30 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR SOUTHEASTERN KNOX AND SOUTHWESTERN DAVIESS COUNTIES...

At 917 PM EDT, a severe thunderstorm was located over Petersburg,
moving east at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Emergency management.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
southeastern Knox and southwestern Daviess Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3860 8729 3856 8704 3850 8706 3854 8711
      3852 8715 3855 8720 3851 8730 3854 8735
TIME...MOT...LOC 0117Z 282DEG 34KT 3852 8728 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Nield
436 
WWUS53 KIND 310123
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
923 PM EDT Sat Mar 30 2024

INC027-083-310133-
/O.CAN.KIND.SV.W.0047.000000T0000Z-240331T0145Z/
Knox IN-Daviess IN-
923 PM EDT Sat Mar 30 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KNOX AND
SOUTHWESTERN DAVIESS COUNTIES IS CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3860 8729 3856 8704 3850 8706 3854 8711
      3852 8715 3855 8720 3851 8730 3854 8735
TIME...MOT...LOC 0122Z 284DEG 34KT 3850 8720 

$$

Nield

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 6:53 PM EDT, 2 hours 7 minutes earlier. Its key messages:

  • Warmer than normal conditions continue through Monday
  • Showers and thunderstorms likely Sunday afternoon/Sunday night.
  • A few severe storms are possible Sunday evening/night with the primary threat being large hail.
  • Heavy rain likely with the potential for flooding and severe weather Monday into Tuesday
  • Early forecast thoughts on the April 8th eclipse covered in the CLIMATE section at the bottom
Area forecast discussion, Mar 30, 6:53 PM EDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
653 PM EDT Sat Mar 30 2024

.KEY MESSAGES...

- Warmer than normal conditions continue through Monday

- Showers and thunderstorms likely Sunday afternoon/Sunday night.

- A few severe storms are possible Sunday evening/night with the
  primary threat being large hail.

- Heavy rain likely with the potential for flooding and severe
  weather Monday into Tuesday

- Early forecast thoughts on the April 8th eclipse covered in the
  CLIMATE section at the bottom

&&

.SHORT TERM (This evening through Sunday)...
Issued at 256 PM EDT Sat Mar 30 2024

Latest satellite imagery shows generally clear skies across central
Indiana. A region of stratocumulus resides north of the Lafayette
area, with thin high cirrus spreading in from Illinois across all
areas. Temperatures have climbed rapidly into the middle 70s today,
with deep mixing thanks to full solar insolation. The deep mixing
has allowed for good momentum transfer, and gusts over 30mph have
been common across much of the area.

A cold front is located just north of our CWA, and is being nudged
southward by a passing wave (that was responsible for this morning's
showers and storms). The cold front should slide southward
overnight, passing through a majority of the region. Temperatures
are expected to dip back into the 40s for a time, before the front
lifts back northward tomorrow. Some low-level stratus may accompany
the brief push of colder air.

One question that remains is how far north can the front make it
before stalling. Right now, higher-res guidance bring the front back
to around the I-70 corridor before halting its forward progress. A
few things rely on the eventual position of the front. First,
temperatures. Readings in the low to middle 70s are likely south of
the boundary, while cooler values in the 50s and low 60s are likely
just to the north. For this reason, the high temperature forecast
may be a bit tricky for the central portions of our area. Second is
the eventual location of showers and thunderstorms that are expected
to develop along the boundary later Sunday.

Taking a deeper look into the convective potential, we again focus
on the location of the front. Good isentropic upglide, combined with
a weak wave embedded in the westerly flow aloft, will provide broad
lift across Illinois and Indiana. A strong 850mb low-level jet
(increasing to over 50kt per RAP) will provide an influx of warm
buoyant air. As such, showers and thunderstorms are expected to
develop as the low-level jet intensifies Sunday evening.

Current high-res guidance/CAMs generally show precipitation breaking
out along and north of the warm front around 18z Sunday over
northern Missouri and into Illinois. Some of the faster solutions
have this activity reaching Indiana around 00z, with the rest a bit
later into the night. Model soundings show a stout surface inversion
along and north of the boundary, with steep mid to upper-level lapse
rates. Any convection in this area would be elevated, rooted roughly
between 850 and 700mb. CAPE profiles, while not surface-based, are
fairly robust with values ranging from 1000-1500 J/kg. Maximum
parcel levels exceed 10km in some instances, and combined with long
straight hodographs (50kt+ bulk shear from the inversion
upward)...large hail appears to be the primary convective hazard
Sunday into Sunday night. Should any thunderstorms cross the warm
front they have the potential to become surface-based, which may
introduce a wind and tornado threat. This is conditional, and
currently low probability, but is worth mentioning.

Another low-probability hazard exists regarding rainfall. Storms may
train along the east-west stalled boundary, which may lead to
locally enhanced rainfall totals. Some locations may receive over an
inch through Monday morning. While this may lot lead to flooding in
the short term period, additional rainfall is expected early in the
long range (Monday into Tuesday).

&&

.LONG TERM (Sunday night through Saturday)...
Issued at 256 PM EDT Sat Mar 30 2024

Monday and Tuesday...

The long term will begin rather active as a deep upper level trough
progresses through the region. Strong WAA and diabatic processes
out ahead of the trough will induce a secondary low in front of the
parent low pressure system, providing the initial threat of
precipitation late Monday through Monday night. Then, the more
typical adiabatic induced pressure depletion with a stronger
baroclinic zone will push through Tuesday providing a second round
of rain.

The biggest unknown for Monday will be the location of a steep west
to east warm front. Rain and thunderstorms on Sunday/Sunday night
will lead to some warm front suppression, keeping the boundary
draped across the northern Ohio Valley. Models have started to pick
up on this trend with the front further south on the 00Z and 12Z
runs. CAMs are just beginning to reach this time frame, and as
expected are struggling with convective mode and propagation. CAMs
are is agreement that robust initiation is expected over the mid
Mississippi Valley late on Monday, but how far east and when upscale
growth will occur is still widely unknown. Strong shear profiles
suggest convective organization is possible late into the overnight
hours Monday over central Indiana, with a subsequent severe threat,
but uncertainty is still high at this point in time. The damaging
wind threat is likely to stay along and south of the warm front
given the likely hood of and convection north of the front becoming
elevated. The deep CAPE profile, strong upper level diffluence, and
high EL suggests hail is possible, but given the lack of dry air and
steep mid level lapse rates and large hail should be isolated.

Where this aforementioned boundary sets up will be the primary
threat for 6 Hour excessive rainfall, but a broader areal flood
threat is present across central Indiana with current QPFs ranging
from 2-4" along the front. More continuous convective initiation is
expected along this front throughout the night on Monday, and into
Tuesday, with sounding profiles in favor of efficient rain rates.
This will be in contrast to the more continuous moderate rain rates
in the deformation banding over northern central Indiana. Soil
moisture is rather low helping mitigate some of the threat, but any
area that receives 2-3" over a 6 hour period could begin to see
flooding impacts.

By Tuesday, ELs will lower given the approaching upper level trough
and greater mid to upper level dry air will mix in. Given this,
Tuesday's rainfall rates look less efficient and coverage looks
lower, but prior day rainfall will lead to a lower margin of error
for flooding potential. By Tuesday evening, a cold front passage and
emergence of low level dry air should end the rain threat, and
quickly lower temperatures into the low 50s, and into the low 40s
Tuesday night.

Wednesday and Thursday...

Precipitation chances linger into Wednesday and Wednesday night as
moisture wraps around the departing surface low, and occlusion
begins. A few ensemble members are more aggressive with the
occlusion processes, producing measurable precipitation
throughout Wednesday. Initially, air temperatures should be high
enough for precipitation to be rain as in reaches the surface, but
depending on how long into thursday night showers last, isolated
snow showers are possible. Ground temps, and the lack of consistent
snowfall should keep any snow from accumulating, but there is still
a small chance for minor accumulations Wednesday night into Thursday
morning. Expect dry conditions to return sometime Thursday once
surface high pressure builds in, allowing for a return of seasonal
temperatures late next week.

Extended...

SEE CLIMATE SECTION

&&

.AVIATION (00Z TAF Issuance)...
Issued at 653 PM EDT Sat Mar 30 2024

Impacts:

- Diminishing winds, veering to the north and northeast tonight

- MVFR ceilings possible at times after 10Z Sunday.

- Scattered to numerous convection, mainly Sunday after 18Z Sunday.

Discussion:

A cold front will continue to move south of the sites this evening.
Winds will veer from northwest to northeast through 06Z, then
eventually veer to southeast by 18Z Sunday. Additional wind shifts
are possible after 18Z depending on timing of warm front moving
north.

MVFR ceilings will develop late tonight in the cooler air.
Confidence is only medium though as uncertainty remains on just how
widespread it will become. Initial MVFR may mix out before returning
as convection increases in coverage Sunday afternoon. Although
convection is possible Sunday morning, confidence/coverage is too
low to mention.

&&

.CLIMATE...
Issued at 331 PM EDT Sat Mar 30 2024

The eclipse is now 9 days away, and we're continuing to pick up on a
few long range signals. At 9 days out, there is still a lot of
ambiguity and uncertainty in the forecast, but given a few
consistent signals, a few assertions can be made.

Let's start off with the 1-3 day outlook and how it will impact
April 8th. As mentioned previously, a deep trough will pass through
the Midwest early next week. The associated low pressure system is
expected to reach the Mid-Atlantic region late next week, and should
subsequently rapidly deepen as it interacts with increased coastal
moisture. A upper level system over Canada is also expected to
merge, further amplifying the East Coast trough/low.

Given a strongly negative NAO and PNA, synoptic scale influence
should dictate the pattern, and the rapidly deepening low pressure
system should "bottle-up" the upstream waves. This can be visualized
by a relatively tight Mountain-West ridge in the GEFS 500mb height
spaghetti plot around 120-180 hours from initialization. Origonally,
this was expected to create a high over low (Rex) block, but the
deep Atlantic trough is so strong that it may actually induce or
more typical Omega block over the CONUS. As stated, there is still
some uncertainty on where this blocking pattern will be positioned,
but typically, long range models are too progressive with blocking
patterns, leading to the current belief that downstream ridging will
be present over the Ohio Valley by eclipse day. It's difficult to
downscale this synoptic pattern into a specific cloud forecast for
April 8th, but we will continue to monitor pattern
signals/consistency and update as needed.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Eckhoff
LONG TERM...Updike
AVIATION...50
CLIMATE...Updike
Hazardous weather outlook, Mar 30, 4:19 PM EDT, 4 hours 41 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Indianapolis IN
419 PM EDT Sat Mar 30 2024

INZ021-028>031-035>049-051>057-060>065-067>072-311945-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
419 PM EDT Sat Mar 30 2024

This Hazardous Weather Outlook is for Central Indiana.

.DAY ONE...Through Tonight.

 No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible at times through Tuesday night.
There is a potential for strong to severe storms at times late
Sunday and Late Monday into early Tuesday.

Expected rain totals of 2-4 inches from Sunday through Wednesday
could lead to an increased flooding threat.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

This product in graphical format...along with other weather...
hydrological and climate information...at:

http://www.weather.gov/erh/ghwo?wfo=ind
http://www.weather.gov/ind

WFO IND

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 10:29 PM EDTSpecial Weather StatementINDDaviess, Martin46 min
Mar 31, 12:59 AM EDTSpecial Weather StatementINDJackson31 min
Mar 31, 4:34 AM EDTSpecial Weather StatementINDSullivan26 min
Mar 31, 5:38 AM EDTSpecial Weather StatementINDBrown, Monroe37 min
Mar 31, 6:17 AM EDTSpecial Weather StatementINDJennings28 min
Mar 31, 6:48 AM EDTSpecial Weather StatementINDJennings27 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.